California, 2014Flash Flood in California, December 16, 2014
December 16, 2014 · NWS LOX · 1 event in 1 county or zone
A cold and unstable air mass generated scattered thunderstorms across Los Angeles county. One thunderstorm generated heavy rain and flash flooding in the city of Torrance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and unstable air mass generated scattered thunderstorms across Los Angeles county. One thunderstorm generated heavy rain and flash flooding in the city of Torrance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 16, 4:00 PM PST, 45 minutes earlier.
Area forecast discussion, Dec 16, 4:00 PM PST, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
400 PM PST TUE DEC 16 2014
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
ANOTHER SYSTEM WILL MOVE THROUGH THE AREA TONIGHT INTO WEDNESDAY
BRINGING RAIN AND MOUNTAIN SNOW. TEMPERATURES WILL REMAIN BELOW
NORMAL DURING THE WEEK. DRY WEATHER EXPECTED AFTER THURSDAY WITH A
WARMING TREND STARTING SUNDAY.
&&
.SHORT TERM (TODAY-FRI)...MOIST AND SLIGHTLY UNSTABLE AIR MASS STILL
GENERATING A FEW SHOWERS ACROSS THE AREA THIS AFTERNOON, THOUGH NO
LIGHTNING EXCEPT FOR A FEW STRIKES JUST WEST OF PALOS VERDES EARLIER
TODAY. THE NEXT SYSTEM IS APPROACHING FROM THE WEST AND COULD
RE-INTRODUCE SOME CONVECTION TO AREAS NORTH OF PT CONCEPTION LATER
THIS EVENING OR OVERNIGHT. THE 18Z NAM HAS SCALED BACK ON THE
INTENSITY OF THIS NEXT SYSTEM, MATCHING BASICALLY WHAT ALL THE OTHER
MODELS WERE SHOWING AT 12Z WHICH WAS STILL A SLIGHTLY STRONGER
SYSTEM THAN LAST NIGHT BUT NOT BY MUCH. THERE ARE STILL SOME REASONS
TO SUPPORT THE HIGHER AMOUNTS THOUGH. SATELLITE ESTIMATED WINDS
CONFIRM MODELS INITIALIZATION OF AROUND 120KT JET MAX DIVING DOWN
THE BACK SIDE OF THE UPPER LOW CENTER ABEAM OF THE CA/OR BORDER.
HOWEVER, MODELS WEAKEN THIS QUITE A BIT OVERNIGHT AND MAY BE PART OF
THE REASON WHY QPF NUMBERS ARE A BIT LOWER THAN THEY WERE
PREVIOUSLY. ALSO, PWAT VALUES NOT REALLY THAT IMPRESSIVE EITHER,
GENERALLY .75-.90". SO CONFIDENCE NOT THAT HIGH ON AMOUNTS AND WILL
TRIM BACK A BIT TO BE IN LINE WITH LATEST MODELS. RAINFALL RATES
SHOULD REMAIN BELOW A QUARTER INCH PER HOUR WITH THE FRONT, THOUGH
IF CONVECTION DOES DEVELOP THERE COULD BE SOME BRIEF HEAVIER
DOWNPOURS. PROBABLY STILL NOT ENOUGH TO POSE A THREAT TO BURN AREAS
BUT INTERESTS THERE SHOULD STILL KEEP A CLOSE EYE ON THE STORM
TONIGHT AND WED.
SNOW LEVELS WILL BE AROUND 6000 FEET TONIGHT AND DOWN TO 5000-5500
WED. EVEN WITH THE LIGHTER PRECIP AMOUNTS THAT STILL PUTS US INTO
THE LOWER END OF WINTER WEATHER ADVISORY CRITERIA FOR LA/VENTURA
MTNS. NO IMPACTS ON THE GRAPEVINE EXPECTED THOUGH.
PRETTY GOOD SUBSIDENCE BEHIND THE FRONT SHOULD LEAD TO RAPIDLY
DIMINISHING PRECIP COVERAGE WITH MOST OF THE LINGERING AFTERNOON
SHOWERS MAINLY OVER THE MTNS.
DRY WEATHER AND A LITTLE WARMER MOST AREAS THU/FRI. A COUPLE OF DYING
COLD FRONTS WILL BRING INCREASING CLOUDS TO THE CENTRAL COAST THU
THRU FRI BUT LIKELY NO RAIN EXCEPT POSSIBLY THE NW TIP OF SLO COUNTY.
.LONG TERM (SAT-TUE)...THE REMNANTS OF THE FRI FRONT WILL EXIT THE
AREA SAT MORNING LEAVING CLEARING SKIES GOING INTO SUNDAY ALONG WITH
WARMER TEMPS. WARMING TREND TO CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK AS A BIG HIGH PRESSURE RIDGE DEVELOPS ALONG WITH WEAK OFFSHORE
FLOW. COULD HAVE HIGHS NEAR 80 BY TUE AND WED.
&&
.AVIATION...16/2350Z.
AT 2350Z AT KLAX...THERE WAS NO INVERSION.
SOME LINGERING MOISTURE AND INSTABILITY WILL CONTINUE TO BRING
SCATTERED SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO LOS ANGELES
COUNTY THROUGH THIS EVENING. THE NEXT FRONT WILL BRING STEADY
RAIN TO THE CENTRAL COAST THIS EVENING...SPREADING INTO VENTURA
AND LOS ANGELES COUNTIES AFTER MIDNIGHT. MVFR CIGS WILL GENERALLY
BE ASSOCIATED WITH THE FRONT...ALONG WITH A 20 PERCENT CHANCE OF
TSTMS. BRIEF IFR CONDITIONS POSSIBLE WITH FRONT.
KLAX...ENE WND COMPONENT UP TO 9KTS WITH VCSH ASSOCIATED SURFACE LOW
OFF THE COAST OF PALOS VERDES PENINSULA. SCATTERED SHOWERS WILL CONTINUE
TO AFFECT THE AREA THROUGH THIS EVENING WITH A 20 PERCENT CHANCE OF
THUNDERSTORMS. SHOWER ACTIVTY SHOULD BE ON THE DOWNWARD TREND AFTER
03Z...THEN PICK UP AGAIN AFTER 12Z.
KBUR...SCATTERED SHOWERS WILL CONTINUE TO AFFECT THE AREA THROUGH
THIS EVENING WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. SHOWER ACTIVITY
SHOULD BE ON THE DOWNWARD TREND AFTER 03Z...THEN PICK UP AGAIN AFTER
12Z.
&&
.MARINE...16/900 AM.
INSTEAD OF VACILLATING BETWEEN A SMALL CRAFT ADVISORY FOR WINDS AND
ONE FOR SEAS...DECIDED TO SIMPLY PUT UP A SMALL CRAFT ADVISORY WITH
THE KNOWLEDGE THAT WINDS AND SEAS WILL BE A FACTOR LATER TODAY
THROUGH WEDNESDAY EVENING. ANOTHER SWELL MOVES INTO THE COASTAL
WATERS ON SATURDAY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...MW
AVIATION/MARINE...GOMBERG/SWEET
SYNOPSIS...JLD
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 16, 6:00 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 16 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
ONE STORM WILL LEAVE THE AREA THIS MORNING AND ANOTHER STORM SYSTEM
WILL IMPACT SOUTHWEST CALIFORNIA LATE THIS AFTERNOON AND TONIGHT.
THERE IS A POSSIBILITY OF LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH RISK
FOR DANGEROUS RIP CURRENTS. SNOW LEVELS WILL LOWER TO 5000 FEET LATE
TONIGHT.
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SATURDAY
SHOWER ACTIVITY WILL CONTINUE INTO WEDNESDAY MORNING WITH SNOW
LEVELS NEAR 5000 FEET. ELEVATED SURF WILL BRING HIGH SURF AND A HIGH
RISK FOR DANGEROUS RIP CURRENTS THROUGH WEDNESDAY.
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* MARINE WEATHER MESSAGE.....SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ASR
Flash Flood, Los Angeles
- When
- December 16, 4:45 PM PST to 6:15 PM PST
- Where
- Los Angeles County, 1.12 mi NW of West Carson to 0.55 mi WNW of West Carson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.839, -118.346
A strong thunderstorm over the city of Torrance produced intense rainfall and flash flooding. Streets were flooded and numerous cars were stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Virginia, December 16 to 17, 201412 events
- Dense Fog in Maryland, December 16, 20145 events
- Debris Flow and Flooding in California, December 16 to 17, 2014$10,000 · 5 events
- Dense Fog in Maryland, December 16 to 17, 20145 events
- Dense Fog in West Virginia, December 16 to 17, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553283.